Alert archive / Ohio / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Pittsburgh, PA

August 20, 2014Carroll County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2014, 5:18 AM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 5:18 AM EDT (09:18 UTC)
Expired
Aug 20, 2014, 12:15 PM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:35 AM EDTFLASH FLOOD2 Se Bolivar, OHSTATE ROUTE 212 IN LAWRENCE TOWNSHIP IS FLOODED
Aug 20, 6:35 AM EDTFLASH FLOODBolivar, OHTOWPATH ROAD FLOODED BY RAILROAD TRESTLE
Aug 20, 6:35 AM EDTFLASH FLOODMineral City, OHSTATE ROUTE 800 OUTSIDE OF TOWN IS FLOODED
Aug 20, 7:45 AM EDTFLOODMalvern, OHWATER RESCUE OF 2 INDIVIDUALS IN JEEP NEAR INTERSECTION OF CITRUS ROAD AND BLUEBIRD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WGUS51 KPBZ 200918
FFWPBZ
OHC019-157-201315-
/O.NEW.KPBZ.FF.W.0010.140820T0918Z-140820T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN EAST CENTRAL OHIO...
  NORTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 915 AM EDT

* AT 513 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING WAS
  HEADING FOR THE WARNED AREA. RADAR ESTIMATES THAT 2 TO 3 INCHES
  OF RAIN HAS ALREADY FALLEN ACROSS A PORTION OF THE WARNED AREA.
  ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
  STRASBURG...MINERAL CITY...MECHANICSTOWN...MALVERN...DELLROY...
  CARROLLTON...BOLIVAR AND AUGUSTA.

AT 445 AM EDT...PORTIONS OF STATE ROUTES 212 AND 800 IN TUSCARAWAS
COUNTY WERE REPORTED CLOSED DUE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4064 8166 4065 8149 4067 8145 4066 8140
      4066 8125 4070 8124 4073 8104 4072 8092
      4048 8095 4042 8144 4044 8168

$$
1 follow-up statement
034 
WGUS51 KPBZ 201301
FFWPBZ
OHC019-157-201615-
/O.EXT.KPBZ.FF.W.0010.000000T0000Z-140820T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 AM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN EAST CENTRAL OHIO...
  NORTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 1215 PM EDT

* AT 853 AM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING       
  CONTINUES IN BOTH CARROLL AND TUSCARAWAS COUNTIES.
  NUMEROUS ROADS ARE CLOSED DUE TO FLOODING FROM VERY HEAVY RAIN.    
  ALTHOUGH RAIN HAS COME TO AN END FOR THE NEXT SEVERAL HOURS...UP   
  TO 4 INCHES OF RAIN HAVE BEEN REPORTED ACROSS A PORTION OF THE     
  WARNED AREA.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
  MECHANICSTOWN...MALVERN...BOLIVAR AND AUGUSTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4064 8166 4065 8149 4067 8145 4066 8140
      4066 8125 4070 8124 4073 8104 4072 8092
      4048 8095 4042 8144 4044 8168

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:29 AM EDT, 49 minutes earlier.

Area forecast discussion, Aug 20, 4:29 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 AM EDT WED AUG 20 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP OCCASIONAL SHOWER AND
THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SURFACE LOW SPINNING OVER MICHIGAN CURRENTLY...PUSHING A WARM FRONT
NORTHWARD ACROSS PBZ CWA.  FRONT HAS AIDED REDEVELOPMENT OF TSRA
BEHIND INITIAL COMPLEX WHICH HAS WEAKENED.  HEAVY RAINFALL TOTALS IN
A FEW SPOTS IN OHIO...ON THE ORDER OF 1 TO 2 INCHES.  HANGING ON TO
LIKELY POPS DURING THE NEXT SEVERAL HOURS.

THIS BOUNDARY WILL BE THE FOCUS OF PRECIPITATION OVER THE NEXT 24
HOURS. DEVELOPMENT WILL CONTINUE TO BE AIDED BY A MIDLEVEL SHORTWAVE
THIS MORNING...WHICH WILL ROTATE THROUGH BY AFTERNOON.  A RELATIVE
LULL IN PRECIPITATION MAY BE SEEN DURING THE LATE MORNING.
HOWEVER...INSTABILITY AND UPPER LEVEL DIVERGENCE WILL COMBINE WITH
THE BOUNDARY TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...WITH LIKELY POPS AREAWIDE.  PWAT VALUES OF 1.5 TO 1.8
INCHES WILL CONTINUE TO SUPPORT HEAVY RAINFALL.  TOUGH TO PINPOINT
AREAS THAT HAVE THE BEST CHANCE OF SEEING WATER PROBLEMS.  WILL
HIGHLIGHT THREAT IN HWO BUT HOLD OFF ON ANY WATCHES AT THIS TIME.
NOT EXPECTING MUCH OF A SEVERE THREAT GIVEN THE UNIMPRESSIVE SHEAR
PROFILE.  TRIED TO KEEP HIGH TEMPS ON THE LOWER SIDE OF GUIDANCE.

ACTIVITY DECREASES SOMEWHAT THIS EVENING WITH THE LOSS OF HEATING
AND DEPARTURE OF BETTER UPPER SUPPORT.  WE MAY BE ABLE TO SQUEEZE IN
A SHORT DRY PERIOD DURING THE PREDAWN HOURS BEFORE ACTIVITY RAMPS UP
AGAIN SHORTLY AFTER 12Z.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A RELATIVELY STATIONARY BOUNDARY STRETCHING SOUTH FROM A WEAK SFC
LOW WILL REMAIN IN THE AREA THURS THROUGH FRI WITH SEVERAL
DISTURBANCES PROGGED TO TRAVERSE ALONG IT. SHOWERS AND THUNDERSTORMS
SHOULD QUICKLY DEVELOP THURS AS THE BOUNDARY LAYER DESTABILIZES
AROUND MIDDAY. WHILE THE BEST INSTABILITY AND SHEAR APPEAR TO STAY
SOUTH OF THE BOUNDARY THURS...OVER SRN OH...WHERE SPC HAS INCLUDED
A SEE TEXT PORTION OF THE DAY TWO OUTLOOK. MEANWHILE...THE 00Z NAM
SHOWS AROUND 1500J/KG SFC CAPE AND 30-40KTS 0-6KM BULK SHEAR IN OUR
AREA. THE CORE OF THE H5 JET REMAINS OVER SWRN OH. COULD EXPECT A
FEW STRONG TO SEVERE THUNDERSTORMS THURS AFTERNOON/EVENING.

EXPECTING TO SEE A DIURNAL LULL LATER THURS INTO EARLY FRI...BUT
WITH ENOUGH MOISTURE PRESENT ALONG THE BOUNDARY...SHOWER CHANCES
WILL EXIST...MAINLY INTO ERN OH. FRIDAY AS THE UPPER RIDGE TRIES TO
BUILD OVER THE MS VALLEY...A SFC LOW LIFTS THE BOUNDARY NORTH AS A
WARM FRONT SERVING AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. A WAVE AT H7 WILL MOVE ALONG THE BOUNDARY AGAIN
FRI...BUT TIMING DIFFERENCES EXIST AMONG THE MODEL GUIDANCE. AT THIS
POINT WILL CONTINUE TO CARRY HIGH CHC POPS FOCUSED ON THE EARLY
EVENING TIMING OF THE 00Z NAM/ECMWF. PWAT VALUES MAX OUT AROUND 2"
FRIDAY THROUGH ERN OH AND NRN WV ALONG THE CORRIDOR WHERE SHOWERS
AND THUNDERSTORMS ARE EXPECTED. STORM MOTIONS FROM THE 00Z NAM
BUFR SOUNDINGS ARE IN THE 20-30KT RANGE...BUT SHOWERS SHOULD BE
HIGHLY EFFICIENT AND ANY TRAINING COULD LEAD TO WATER PROBLEMS
THROUGH FRI NIGHT.
TAX

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WITH ACTIVE WEATHER IN THE NEAR TERM...GENERALLY STAYED CLOSE TO THE
PREVIOUS FORECAST BLENDING WITH WPC THINKING FOR THE EXTENDED
PERIOD. MODELS CONTINUE TO SHOW A RIDGE BUILDING IN THE SRN
PLAINS THROUGH THE WEEKEND...SLOWLY SHIFTING THE AXIS INTO OUR
REGION BY EARLY NEXT WEEK. THE WEEKEND WILL REMAIN WARM AND MUGGY
WITH DAILY RAIN CHANCES AS WE SIT ON THE ERN PERIPHERY OF THE RIDGE.
A GRADUAL EASTWARD SHIFT IN THE UPPER TROF AXIS WOULD MEAN A
CONTINUATION OF AT LEAST NEAR NORMAL TEMPS THROUGH MIDDLE OF NEXT
WEEK WITH A DRYING TREND.
TAX

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS/STORMS HAVE LOST A LITTLE BIT OF PUNCH BUT CONTINUE TO
WORK THEIR WAY ACROSS THE AREA. OUTFLOW BOUNDARY OUT AHEAD OF RAIN
IS PRODUCING A 20-30 KNOT GUST AS IT MOVES THROUGH...AND HAVE
TRIED TO HANDLE THIS FOR THE NEXT COUPLE OF HOURS. MVFR/SPOTTY IFR
CAN BE EXPECTED WITH THIS RAIN BATCH AS IT ACCOMPANIES A
SHORTWAVE. KEPT VCSH BEHIND THE MAIN BATCH WITH REDEVELOPMENT
ACROSS OHIO.

A BRIEF BREAK IN RAINFALL IS POSSIBLE BETWEEN 12Z AND 16Z OR SO
LATER THIS MORNING. THEN...DIURNAL INSTABILITY BUILDUP WILL ALLOW
SHRA/TSRA TO FIRE THIS AFTERNOON. KEPT VCTS MENTION AS IT IS STILL
DIFFICULT TO PINPOINT LOCATION AND TIMING...ALTHOUGH BRIEF IFR
RESTRICTIONS ARE POSSIBLE ANYWHERE. ACTIVITY STARTS TO CALM DOWN A
BIT AFTER SUNSET.

OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS
INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 20, 3:56 AM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED AUG 20 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
356 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO
THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR. IF ANY LOCATION GETS HIT BY
REPEATED THUNDERSTORMS...ISOLATED FLOODING PROBLEMS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST
THROUGH AT LEAST FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE
MORE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:18 AM EDTSevere Thunderstorm WarningPBZCoshocton27 min
Aug 20, 7:42 AM EDTAreal Flood AdvisoryPBZBelmont, Harrison, Jefferson108 min
Aug 20, 8:21 AM EDTAreal Flood AdvisoryPBZBelmont114 min
Aug 20, 9:16 AM EDTAreal Flood WarningPBZBelmont, Harrison, Jefferson6 hr
Aug 20, 12:15 PM EDTAreal Flood WarningPBZCarroll, Tuscarawas6 hr
Aug 20, 4:24 PM EDTSpecial Weather StatementPBZTuscarawas51 min

Nearby

Flash Flood Warnings in Ohio, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.